Advertisement

Lacrimal and Canalicular Toxicity

  • M. Amir Ahmadi
  • Bita Esmaeli
Chapter
Part of the M.D. Anderson Solid Tumor Oncology Series book series (MDA, volume 6)

Abstract

The lacrimal drainage system, which is covered by a highly proliferative epithelium, is susceptible to the side effects of chemotherapy drugs, which are secreted in tears. Docetaxel, an antineoplastic agent widely used to treat patients with advanced breast cancer as well as other malignancies, is secreted in tears almost immediately after intravenous administration and thus may cause canalicular inflammation and tear drainage obstructions. 5-Fluorouracil (5-FU), another frequently used chemotherapeutic agent, commonly causes increased lacrimation. Stenosis of the punctum and canaliculi is a less common side effect of systemic 5-FU therapy. To prevent the need for dacryocystorhinostomy or placement of permanent Pyrex glass lacrimal drainage tubes, patients undergoing treatment with docetaxel or 5-FU should be closely monitored for punctal and canalicular stenosis.

Keywords

Ocular Surface Imatinib Mesylate Topical Steroid Weekly Docetaxel Conjunctival Epithelial Cell 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Curreri AR, Ansfield FJ, McIver FA, et al. Clinical studies with 5-fluorouracil. Cancer Res 1958;18:478–84.PubMedGoogle Scholar
  2. 2.
    Heidelberger C, Ansfield FJ. Experimental and clinical use of fluorinated pyrimidines in cancer chemotherapy. Cancer Res 1963;23:1226–43.PubMedGoogle Scholar
  3. 3.
    Fraunfelder FT, Meyer SM. Ocular toxicity of antineoplastic agents. Ophthalmology 1983;90:1–3.PubMedGoogle Scholar
  4. 4.
    Hamersley J, Luce JK, Florentz TR, et al. Excessive lacrimation from fluorouracil treatment. JAMA 1973;225:747–8.PubMedCrossRefGoogle Scholar
  5. 5.
    Caravella LP Jr, Burns JA, Zangmeister M. Punctal–canalicular stenosis related to systemic fluorouracil therapy. Arch Ophthalmol 1981;99:284–6.PubMedCrossRefGoogle Scholar
  6. 6.
    Haidak DJ, Hurwitz BS, Yeung KY. Tear-duct fibrosis (dacryostenosis) due to 5-fluorouracil. Ann Intern Med 1978;88:657.PubMedGoogle Scholar
  7. 7.
    Lee V, Bentley CR, Olver JM. Sclerosing canaliculitis after 5-fluorouracil breast cancer chemotherapy. Eye 1998;12:343–9.PubMedCrossRefGoogle Scholar
  8. 8.
    Fezza JP, Wesley RE, Klippenstein KA. The treatment of punctal and canalicular stenosis in patients on systemic 5-FU. Ophthalmic Surg Lasers 1999;30:105–8.PubMedGoogle Scholar
  9. 9.
    Eiseman AS, Flanagan JC, Brooks AB. Ocular surface, ocular adnexal, and lacrimal complications associated with the use of systemic 5-fluorouracil. Ophthal Plast Reconstr Surg 2003;19:216–24.PubMedCrossRefGoogle Scholar
  10. 10.
    Loprinzi CL, Love R, Garrity JA, et al. Cyclophosphamide, methotrexate, and 5-fluorouracil (CMF): induced ocular toxicity. Cancer Invest 1990;8:459–65.PubMedCrossRefGoogle Scholar
  11. 11.
    Christophidis N, Lucas I, Vajda FJ, et al. Lacrimation and 5-fluorouracil. Ann Intern Med 1978;89:574.PubMedGoogle Scholar
  12. 12.
    Shapiro MS, Thoft RA, Friend J, et al. 5-Fluorouracil toxicity to the ocular surface epithelium. Invest Ophthalmol Vis Sci 1985;26:580–3.PubMedGoogle Scholar
  13. 13.
    Fluorouracil Filtering Surgery Study Group. Fluorouracil filtering surgery study one-year follow-up. Am J Ophthalmol 1989;108:625–35.Google Scholar
  14. 14.
    Van Groeningen CJ, Godefridus JP, Schornagel JH, et al. Phase I clinical and pharmacokinetic study of oral S-1 in patients with advanced solid tumors. J Clin Oncol 2000;18:2772–9.PubMedGoogle Scholar
  15. 15.
    Hoff PM, Saad ED, Ajani JA, et al. Phase I study with pharmacokinetics of S-1 on an oral daily schedule for 28 days in patients with solid tumors. Clin Cancer Res 2003;9:134–42.PubMedGoogle Scholar
  16. 16.
    Fukushima M, Shimamoto Y, Kato T, et al. Anticancer activity and toxicity of S-1, an oral combination of tegafur and two biochemical modulators, compared with continuous i.v. infusion of 5-FU. Anticancer Drugs 1998;9:817–23.PubMedCrossRefGoogle Scholar
  17. 17.
    Esmaeli B, Golio D, Lubecki L, et al. Canalicular and nasolacrimal duct blockage: an ocular side effect associated with the antineoplastic drug S-1. Am J Ophthalmol 2005;140:325–7.PubMedCrossRefGoogle Scholar
  18. 18.
    Valero V. Docetaxel as single-agent therapy in metastatic breast cancer: clinical efficacy. Semin Oncol 1997;24(Suppl 13):11–18.Google Scholar
  19. 19.
    Picus J, Schultz M. Docetaxel (Taxotere) as monotherapy in the treatment of hormone-refractory prostate cancer: preliminary results. Semin Oncol 1999;26(Suppl 17):14–18.PubMedGoogle Scholar
  20. 20.
    Burris HA III. Single-agent docetaxel (Taxotere) in randomized phase III trials. Semin Oncol 1999;26(Suppl 9):1–6.PubMedGoogle Scholar
  21. 21.
    Esmaeli B, Valero V, Ahmadi MA, et al. Canalicular stenosis secondary to docetaxel (Taxotere): a newly recognized side effect. Ophthalmology 2001;108:994–5.PubMedCrossRefGoogle Scholar
  22. 22.
    Esmaeli B, Ahmadi MA, Rivera E, et al. Docetaxel secretion in tears: association with lacrimal drainage obstruction. Arch Ophthalmol 2002;120:1180–2.PubMedCrossRefGoogle Scholar
  23. 23.
    Esmaeli B, Amin S, Valero V, et al. Prospective study of incidence and severity of epiphora and canalicular stenosis in patients with metastatic breast cancer receiving docetaxel. J Clin Oncol 2006;24:3619–22.PubMedCrossRefGoogle Scholar
  24. 24.
    Ahmadi MA, Esmaeli B. Surgical treatment of canalicular stenosis in patients receiving weekly docetaxel. Arch Ophthalmol 2001;119:1802–4.PubMedGoogle Scholar
  25. 25.
    McCartney E, Valluri S, Rushing D, et al. Upper and lower system nasolacrimal duct stenosis secondary to paclitaxel. Ophthal Plast Reconstr Surg 2007;23:170–1.PubMedCrossRefGoogle Scholar
  26. 26.
    Savar A, Esmaeli B. Upper and lower system nasolacrimal duct stenosis secondary to paclitaxel. Ophthal Plast Reconstr Surg 2009;25:418–19.PubMedCrossRefGoogle Scholar
  27. 27.
    Esmaeli B, Diba R, Ahmadi MA, et al. Periorbital edema and epiphora as ocular side effects of imatinib mesylate (Gleevec). Eye 2004;18:760–2.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Department of OphthalmologyUniversity of Illinois at ChicagoChicagoUSA
  2. 2.Section of Ophthalmology, Department of Head and Neck SurgeryThe University of Texas M.D. Anderson Cancer CenterHoustonUSA

Personalised recommendations